BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22216-01A |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
04/02/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Outcomes to adverse event, type of reportable event: a risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: there was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to an actual biopsy resection or path actually applied.There were no negative clinical effects for this patient due to the initial surgery, neither due to the repeat of surgery/anesthesia (of 1hr 30min).A revision surgery was planned to retrieve a diagnostic sample (on (b)(6) 2019) and done, using a new burr hole and new target lesion, with the same brainlab navigation equipment used during the initial surgery.The outcome was successful as intended.There are no (other) remedial actions necessary, done, or planned for this patient.There was a prolong of hospitalization only for the revision surgery.Apparently the deviation has not been recognized (prior to performing the biopsy) by the user with the necessary continued verification of accuracy throughout the procedure.A further contributing factor is: a shift of the patient's brain may have occurred in between the preoperative image data used with navigation and the changed anatomical situation during the surgery, e.G.Due to the burr hole and/ or loss of cerebrospinal fluid.This shift of the patient's brain cannot be recognized or compensated by the navigation, which uses the preoperative image data for display of instrument positions relative to the patient's anatomy.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Remedial action initiated: brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
A cranial surgery for biopsy (diagnostic sample) of brain tumor with a size of ca.3.31cm³ located 42mm deep in the temporal lobe of the brain, was performed with the aid of the brainlab navigation software cranial navigation 3.1.Pre-operative mri scans were acquired one day prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a supine orientation in a non-brainlab head holder and attached the brainlab navigation reference array.Performed the initial patient registration on the preoperative mri with fiducial markers attached on the skin of the patient, to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration by checking anatomical landmarks, judged it to be good, and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile navigation reference array, re-verified navigation accuracy, determined the location of the burr hole for the desired approach with navigation and created a single 15mm burr hole (craniotomy).Assembled and setup the brainlab frameless biopsy system and aligned it to the intended location with navigation.Performed the biopsy (1 pass, collecting 4 samples) using the brainlab-distributed (pajunk) biopsy needle.Obtained information from pathology that the sample was non-diagnostic (acellular/abnormal tissue), which was expected by the surgeon based on the type of tumor.Completed the surgery.A post-operative ct scan was performed the following day and indicated the actual biopsy location deviated by ca.20mm anterior from the intended target.A revision surgery was performed on (b)(6) 2019 using the same brainlab navigation equipment that was used during the initial surgery, and using a new burr hole and new target.The outcome of the revision surgery was successful as intended.According to the surgeon: there was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to an actual biopsy resection or path actually applied.There were no negative clinical effects for this patient due to the initial surgery, neither due to the repeat of surgery/anesthesia (of 1hr 30min).A revision surgery was planned to retrieve a diagnostic sample (on (b)(6) 2019) and done, using a new burr hole and new target lesion, with the same brainlab navigation equipment used during the initial surgery.The outcome was successful as intended.There are no (other) remedial actions necessary, done, or planned for this patient.There was a prolong of hospitalization only for the revision surgery.